Has anyone been dealing with their child's blood sugar being scary low one week and scary high the next? I'm told that this is due to the bugs that are flying around. My son is 13 and was diagnosed on February 9th of 2012. I've never had to deal with cold and flu season. Last week, his sugars were low. Sometimes getting down to the low 40s. This week he's gotten up into the 400-550 range. His ketones are nonexistent. Which makes me feel worlds better. It seems that his blood sugar goes up on its own. He can give himself insulin as a correction, but still have a spike with no food. One night it went up over 100 units with no food. I guess I need to know that other people are dealing with this. Due to the numbers, he has missed almost two weeks of school. He's only finished 3 full days of school. His teachers and school are very understanding and his 504 allows for issues such as this.
Are you going through this too?
We've either been normal or inexplicably stupid high....350-400's. My kiddo was diagnosed in Nov 2011 at almost 11. Our endo keeps telling us we're just leaving the "honeymoon" period though. We've been fortunate to avoid any major cold/flu issues the past year!
My toddler has similar issues. You have to remember that the body has a sort of pecking order when it comes to how it uses it's energy and when they are sick or their bodies are fighting something off, that order changes. If you are having consistent lows or highs though, you should be compensating or changing ratios based on what your doctor says. My son has really low lows and really high highs when his basal insulin isn't adjusted perfectly. Basal insulin is tricky because the peaking times are different for everyone. If my son is getting too much Lantus, then when it peaks he'll drop too low and in order to bring it up the carbs sky rocket him too high. Did your son maybe have a week of lows because of too much basal and then begin over compensating the next week to prevent the lows? Good luck finding what works for your son!
Also, we use Organic Sambucus, as a nutritional supplement all year and I think it really helps boost the immune system! I would recommend it to anyone!
Illness doesn't typically cause lows. Is your son feeling sick?
Don't be stressed by the insulin changes or weird blood sugars. They're just a part of managing diabetes. You may want to call your doctor to see if he/she has any advice on adjust insulin.
I usually just correct the highs or lows, but if I have a weird blood sugar at the same time of day for several days in a row,then I adjust my insulin rate.
There are a lot of things that affect blood sugar besides food. As others have mentioned, your son's basal rate might need to be adjusted (it happens pretty often) or his honeymoon period may be coming to an end.
Another issue with kids is growth spurts and puberty. The hormones that trigger a growth spurt and hormones like testosterone and estrogen affect insulin's effectiveness.
It isn't usually necessary to miss school for a high. After a corrections dose of fast acting insulin and drinking extra water to flush the extra glucose out of the kidnesy, he should be fine within a couple hours. It's the equivalent of going to school with a bad headache.... you don't feel great but you aren't incapacitated. Using your brain actually brings blood sugar down since the brain works almost exclusively on glucose. I always had a blood sugar drop after taking a tough test.
Illness can be tricky sometimes. Usually makes them run higher than normal. My son was 2 when diagnosed and it will be 2 years in two weeks that we've been dealing with it. When my sons sugars are normal and he has ketones we take him right to the doctors cause we know he has an ear infection.
The stomach bug went through our house over Christmas and that is when we have the hardest time with our son. If he throws up a couple times he won't eat or drink hardly anything for a week!!!! He gets large amounts of ketones and won't drink nearly enough to flush them out or won't hardly eat anything to get insulin. We always end up in the emergency room. This time when he had it his sugars were low and not high at all. We had a hard time keeping his sugars up. Having large amounts of ketones makes you not want to eat. We spent Christmas Eve, Christmas Day, and jan 1st in the emergency room to get him fluids. He was only peeing once or twice a day. Other than that, cold like symptoms are not that much of a problem. Just might need a little extra insulin.
Your son probably is still in the honeymoon stage so things will change often.
As for missing school, I would try not too let him miss much. Kids are kids no matter what and he could use diabetes as a way to miss. School is really important. The teachers are educated to take care of his needs while he's there. You don't want him to fall too far behind.
Many of these things have happened to my daughter also over the last 5 1/2 years with diabetes. She always goes low and stays that way for a week or more after a stomach bug. Same thing, not eating and such. She uses almost no insulin when that happens. Also, we have had to do a lot if adjusting with her basal rate and ratio because of growth spurts and the beginnings of puberty. She grew 2.5 inches I the last 6 months. She now uses 1.10 of basal 7a-9p and 1.05 9p-7a. That’s quite a bit for a 9 1/2 year old 85 lb kid. She is extremely active, and of course every ones body is different. It is a constant battle to stay on top of this. Things are great for a while, with mostly good numbers, then bam!! A sickness or growth spurt!
Im just throwing this out there but do you think this could be caused by hormones? I only ask because he is 13...have you asked your doctor about this?
I was thinking the same thing, Gina. Since he’s definitely got to be dealing with hormones at 13. My daughter is already being affected by hormonal changes and she’s 9 1/2.
Thank you for all your responses!
There are a number of things I'd like to respond to:
a. His low lows were caused by a stomach bug that caused his food to go right through so he didn't absorb any of the carbs we calculated for him. He went down some times all the way to 39.
b. When I take him out of school its because when he's high, it's really high and cannot be brought down. At these times his mind wanders and he's talkative and disruptive to the class. I don't take him out when his blood sugar is less than 300. It's just keeping it in the target is next to impossible at this time.
c. Hormones are definitely a factor into whatever is going on. As are the illnesses that keep sweeping through the schools.
Yesterday and today his blood sugar has spiked over 600. And he has started to spill small amounts of ketones. I have been in constant contact with his endocrinology team. We have doubled his short term insulin and increased his long term. Keeping up with the water intake and testing. I'm following to the letter what the doctors/nurses are telling me. But these numbers scare the mess out of me.
Hormones plays a huge part sometimes. Every child is different and everything affects them. He could sneeze and his number can change. It's crazy. Is he spiking in the mornings? Cause there is something called Dawn Phenomenon. It's hormones that cause sugar to rise from the middle of the night til morning. I notice it with my son and since every one is different it could be different times. My son will still rise sometimes until 10am. Maybe that's happening to your son. I wouldn't stress over it too much. You'll get it worked out. There will always be bumps in the road but we will always get through it. Having this blog page is wonderful cause you'll find that you are totally not alone :)
I agree with your points.
Stomach flu can certainly cause a low if the child cannot keep anything down.
My son has the dawn phenomenom and I have checked hisvsugars at midnite, 3am and 7 am and between 3-7am his bloodvsugar will rise 3-5.0ml almostvall the time. I have the same thing and since I am on a pump my basal rate is almost double the rate between 4-8am at 1 unit per hour compared to .6 the rest of the night.
Lastly, when my son waes up with a 20.0 and is tired, nausea and not feeling well, I give him extra insulin, have him drink and keep him home at least until recess to make sure he is ok. There is NO nurse at school and no one keeps an eye out for him so I do keep him home on occassion and ad a meeting with his school in September and they are aware this happens.
Keep up the good work.
Sorry for all the type o's...darn iPad!!!
Jodi, LOL. Yeah, my iPad drives me nuts too.
we have now switched to 6 units of Lantus and a ratio of 1:40. He's been running really low this last week. No ketones, which is a wonderous beautiful thing. But when blood sugars go as low now as 30, I start freaking out.